Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 7, NWS Missoula, MT

July 3, 2022Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 3, 2022, 5:11 PM MDT for Flathead County, Lake County, Sanders County, Montana. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2022, 5:11 PM MDT (23:11 UTC)
Expired
Jul 3, 2022, 5:27 PM MDT
In force
16 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 92 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WUUS55 KMSO 032311
SVRMSO
MTC029-047-089-032345-
/O.NEW.KMSO.SV.W.0007.220703T2311Z-220703T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
511 PM MDT Sun Jul 3 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lake County in northwestern Montana...
  East central Sanders County in northwestern Montana...
  Southwestern Flathead County in northwestern Montana...

* Until 545 PM MDT.

* At 509 PM MDT, a severe thunderstorm was located 12 miles west of
  Big Arm, or 18 miles west of Polson, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Big Arm, Proctor, Lakeside, Lake Mary Ronan, Elmo, Rollins,
  Niarada, Dayton and Lonepine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Mary Ronan and Flathead Lake, get away from the 
water and move indoors or inside a vehicle. Remember, lightning can 
strike out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4763 11464 4774 11477 4811 11434 4789 11401
TIME...MOT...LOC 2309Z 230DEG 16KT 4779 11453 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

IV
1 follow-up statement
716 
WWUS55 KMSO 032327
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
527 PM MDT Sun Jul 3 2022

MTC029-047-089-032336-
/O.CAN.KMSO.SV.W.0007.000000T0000Z-220703T2345Z/
Lake MT-Sanders MT-Flathead MT-
527 PM MDT Sun Jul 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAKE...EAST
CENTRAL SANDERS AND SOUTHWESTERN FLATHEAD COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still occurring with this slow moving thunderstorm.

LAT...LON 4763 11464 4774 11477 4811 11434 4789 11401
TIME...MOT...LOC 2318Z 230DEG 16KT 4784 11444 

$$

IV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:03 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 3, 3:03 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
303 PM MDT Sun Jul 3 2022

.DISCUSSION...Low pressure across eastern Washington is ushering
plenty of moisture from its southwest flow. This moisture,
afternoon heating and instability has triggered thunderstorms
across the Northern Rockies. Currently storms have developed
across central Idaho, west central and southwest Montana. Storms
will continue to develop across Northwest Montana the rest of
this afternoon and evening. Some storms will produce heavy rain
and hail in addition to lightning.

Storms will diminish toward midnight with a few remnant showers
extending into the overnight hours.

The low pressure over eastern Washington will persist over eastern
Washington through the 4th of July. Shower and thunderstorms will
once again develop across the region and once again some may be
strong with hail, heavy rain, gusty winds to 40 mph and lighting.

Given the number of outdoor activities this 4th of July please
stay tuned to the latest information from the NWS Missoula, via
our social media sites as storms can quickly develop.

Moist southwest flow and an unstable atmosphere will persist
through the remainder of the week resulting in showers and
thunderstorms each afternoon and evening.

&&

.AVIATION...Thunderstorms will be in the vicinity of all terminals
through 04/0600z. Lower visibilities and ceilings will occur nears
storms.  Large hail, lightning, gusty winds to 40 mph and heavy
rain are possible with any storm. Showers and storms will diminish
by midnight. Unstable conditions will continue through Monday.
Expect showers and storms to once again develop in the vicinity of
all terminals after 04/1800z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 3, 3:49 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
349 PM MDT Sun Jul 3 2022

MTZ006-007-032230-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
349 PM MDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of north central Deer
Lodge, east central Ravalli, central Granite and southern Powell
Counties through 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles west of Philipsburg to 26 miles east
of Hamilton. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Philipsburg, Maxville, Porters Corner, Skalkaho Pass, Princeton, Hall
and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4664 11315 4622 11298 4603 11377 4631 11386
TIME...MOT...LOC 2148Z 243DEG 31KT 4631 11367 4617 11362

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

IV
Local storm report, Jul 3, 3:53 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
353 PM MDT SUN JUL 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             MISSOULA                46.87N 113.99W
07/03/2022  E0.25 INCH       MISSOULA           MT   PUBLIC

            GUSTS 43KT ON THE ASOS.

&&

RNL
Local storm report, Jul 3, 4:06 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
406 PM MDT SUN JUL 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             2 N SULA                45.87N 113.99W
07/03/2022  M1.00 INCH       RAVALLI            MT   PUBLIC

            PICTURE WITH MEASUREMENT OF 1 INCH HAIL
            STONES.

&&

RNL
Local storm report, Jul 3, 4:10 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
410 PM MDT SUN JUL 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             PHILIPSBURG             46.33N 113.29W
07/03/2022  E0.70 INCH       GRANITE            MT   NWS EMPLOYEE

&&

RNL
Special weather statement, Jul 3, 4:19 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Missoula MT
419 PM MDT Sun Jul 3 2022

MTZ001-003-004-032300-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
Kootenai/Cabinet Region MT-
419 PM MDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of northern Mineral,
northwestern Lake, central Sanders and southwestern Flathead Counties
through 500 PM MDT...

At 417 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Plains to 17 miles north
of Paradise. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plains, Big Arm, Hot Springs, Snider, Eddy, Bend, Weeksville, Elmo,
Camas, Niarada, Dayton and Lonepine.

This includes Highway 93 between mile markers 70 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4798 11501 4786 11414 4738 11506 4755 11526
TIME...MOT...LOC 2217Z 232DEG 17KT 4753 11509 4763 11480

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

IV
Special weather statement, Jul 3, 4:22 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Missoula MT
422 PM MDT Sun Jul 3 2022

MTZ001-004-032300-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
422 PM MDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of northwestern Mineral
and west central Sanders Counties through 500 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lookout Pass, or 10 miles east of Wallace, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thompson Falls, Snider, Belknap, White Pine, East Portal, Trout Creek
and Taft.

This includes Interstate 90 between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4745 11572 4746 11565 4748 11563 4748 11565
      4749 11569 4754 11570 4754 11575 4759 11569
      4763 11570 4764 11573 4767 11574 4786 11558
      4762 11505 4738 11561 4738 11565 4742 11569
      4743 11576
TIME...MOT...LOC 2222Z 229DEG 24KT 4745 11571

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

IV

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:56 PM MDTSpecial Weather StatementMSOSanders49 min
Jul 3, 2:19 PM MDTSpecial Weather StatementMSORavalli41 min
Jul 3, 2:39 PM MDTSevere Thunderstorm WarningMSORavalli36 min
Jul 3, 2:45 PM MDTSpecial Weather StatementMSO30 min
Jul 3, 3:14 PM MDTSevere Thunderstorm WarningMSOGranite, Ravalli31 min
Jul 3, 3:29 PM MDTSpecial Weather StatementMSOMissoula46 min
Jul 3, 3:49 PM MDTSpecial Weather StatementMSOGranite41 min
Jul 3, 4:19 PM MDTSpecial Weather StatementMSOSanders41 min
Jul 3, 4:22 PM MDTSpecial Weather StatementMSOSanders38 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.